Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 16, 2017Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 16, 2017, 6:21 PM EDT for Cumberland County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 6:21 PM EDT (22:21 UTC)
Expired
Jun 16, 2017, 7:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS82 KRAH 162221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT FRI JUN 16 2017
 
NCZ088-162315-
Cumberland NC-
621 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of central Cumberland 
County Until 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fayetteville, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Fort Bragg, Hope Mills, Spring Lake, Eastover, Stedman,
Wade, Vander, Cedar Creek and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3492 7896 3518 7898 3523 7881
      3517 7864 3517 7863 3516 7863 3513 7864
      3512 7865 3510 7865 3509 7867 3507 7866
      3486 7873
TIME...MOT...LOC 2221Z 185DEG 15KT 3496 7884 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 16, 2:47 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 2:47 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
247 PM EDT Fri Jun 16 2017

.SYNOPSIS...

A moist and unstable airmass over central NC will bring the chance
for diurnal showers and storms each day through the weekend. A cold
front will approach from the northwest on Monday, bringing a greater
chance for more organized convective activity.

&&

.NEAR TERM /Today through tonight/...
As of 245 PM Friday...

Not much to look at on the radar at this point as earlier convection
across the Triad and VA border counties has moved out to the north,
leaving some MVFR ceilings behind that are only now starting to
scatter out. This has created a differential heating boundary across
the CWA with some stations still in the upper 70s across the north
and near 90 degrees in the southeast. Would expect the focus for
convection to be on the warm side of the boundary this afternoon
which right now looks to be from US 1 south and east. The sea breeze
will work in from the southeast to help provide some extra forcing
but this may not make it into the southern counties until much later
this evening.

Environment wise, the situation hasn't changed much from previous
days. Mixed-layer CAPE values approach 2000 J/Kg in the southwest
and shear of any kind is very minimal. Decent low-level lapse rates
coupled with poor mid-level lapse rates will make it tough for
storms to grow to severe levels but a stray damaging wind gust is
still possible and thus the SPC has maintained a marginal risk over
the area. Severe hail is unlikely given the lack of updraft support
and high freezing level, but small hail may be possible in some
storms or cell mergers. Heavy rain will be the most likely threat
once again this afternoon especially in slow moving or back building
cells. Localized flooding is possible.

As far as timing is concerned, CAMs did not do a good job of picking
up earlier convection but have focused on development after 21z with
activity continuing through 3z and perhaps later in the northeast.

Expect high temperatures to vary across the area with low 80s in the
north to low 90s across the south. Low temperature tonight will only
drop to the low 70s.

&&

.SHORT TERM /Saturday through Saturday night/...
As of 245 PM Friday...

For Saturday, yet another day of warm, moist return flow over
central NC with high pressure over the western Atlantic and low
pressure over the Great Lakes with a cold front draping to its
southwest that will stay well away from our area through the
weekend. This will keep a very buoyant but weekly forced airmass
over the area susceptible to diurnal showers and thunderstorms
forced by previous outflows or differential heating boundaries.
Heavy rain will once again be a threat with PW values between 1.75
and 2 inches. High temperatures Saturday will top out in the mid to
upper 80s with low temps in the upper 60s to low 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 210 PM EDT Friday...

Still looking at a slowly evolving upper pattern featuring gradual
amplification of east coast troffing into early next week. We remain
in the moist southwest flow regime, which is highly conducive to
fast convective development during the heat of the day, but lack
well-defined forcing which would enhance timing confidence.

Sunday afternoon the air mass will be moderately unstable with
MLCAPE values ranging up to 1500 J/Kg. Low level features that might
initiate convection are very weak and probably won't even be evident
until Sunday morning as they will likely be left over from the
evening before or develop during the day due to differential
heating. We will have persistent shear axis extending from GA
northeast into VA combined and a disturbance rotating around the sub-
tropical ridge, so there will be modest support aloft, but
organization and coverage will be less than seen on Saturday. Highs
will be in the 90 to 95 degree range.

A cold front will be approaching the Appalachians on Monday, and
looks to reach central NC on sometime Monday night or early Tuesday,
then stall across southern and eastern NC through Thursday. Timing
is not going to be high confidence at this point, and will maintain
a fairly broad window of higher (50-70%) PoPs on Monday afternoon
through Tuesday concurrent due to uncertainly in timing of the
frontal passage. Highs Monday will reach 85 to 90, with potential
for slightly lower highs Tuesday due to cloudiness and precip...
mainly mid 80s.

Chance PoPs Wed and Thu will be mainly in the east and south in the
vicinity of the stalled frontal zone. The upper trof will be
filling, with a transition to drier westerly flow Thursday and
Friday. Highs Wednesday will be in the mid to upper 80s, with upper
80s to lower 90s expected for the late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

24 Hour TAF period: Some VFR ceilings in the northwestern portion of
the forecast area this afternoon continue to linger as earlier
convection moved through the Triad. A few showers still lingering in
the vicinity of KINT. The main focus for convection this afternoon
should be with a differential heating boundary which will be the
focus for new convection across the middle of the forecast area
which could affect KFAY and KRDU this afternoon. It does appear that
maybe earlier convection will help to hinder afternoon and evening
activity over the triad and will shift the focus further east.
Expect MVFR ceilings to linger across the north for the next hour or
so and then should return to VFR conditions. Overnight tonight
expect a chance for some fog and low stratus during the overnight
hours, especially where convection has occurred. Southerly winds or
light and variable will continue through the forecast period.

Long term: Expect more afternoon showers and thunderstorms this
weekend. On Monday a frontal system is expected to move in from the
northwest and provide forcing for thunderstorms. The front will be
slow to move through the area, keeping adverse aviation conditions
possible through the middle of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...mlm
AVIATION...Ellis
Hazardous weather outlook, Jun 16, 3:28 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
328 PM EDT Fri Jun 16 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
328 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered storms are expected this afternoon and evening. A few of
these storms could become strong, with wind gusts up to 50 mph
possible. In addition, the slow movement of storms today and tonight
may result in localized high rainfall totals and a risk of minor
flooding, especially in urban and poor drainage areas and near creeks
and ditches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Storms are again likely on Saturday. These will have the potential
to produce strong wind gusts up to 50 mph and locally heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 4:29 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
429 PM EDT FRI JUN 16 2017

NCZ074-075-083-084-162130-
Richmond NC-Anson NC-Moore NC-Montgomery NC-
429 PM EDT FRI JUN 16 2017

...an area of showers and strong thunderstorms will affect portions
of Richmond...Anson...Moore and southeastern Montgomery Counties
Until 530 PM EDT...

At 429 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles northwest of Rockingham, moving
northeast at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Carthage, Pinehurst, Hamlet,
Aberdeen, Biscoe, Ansonville and Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3514 8028 3517 8020 3515 8016 3517 8014
      3514 8007 3540 7974 3552 7935 3547 7936
      3535 7927 3531 7919 3521 7925 3516 7933
      3504 7946 3501 7955 3481 7987 3482 8032
TIME...MOT...LOC 2029Z 241DEG 33KT 3502 7984

10
Special weather statement, Jun 16, 5:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT FRI JUN 16 2017

NCZ042-077-088-089-162300-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
559 PM EDT FRI JUN 16 2017

...A cluster of strong thunderstorms will affect portions of
southern Johnston...northwestern Sampson...southeastern Harnett and
eastern Cumberland Counties Until 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Cedar Creek to 3
miles north of Autryville to Salemburg. Movement was north at 20 mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Dunn, Benson, Godwin, Erwin, Eastover, Stedman, Newton Grove, Wade,
Salemburg and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3485 7876 3536 7878 3543 7850 3538 7821
      3532 7825 3532 7829 3528 7830 3526 7828
      3498 7844 3496 7862 3485 7873
TIME...MOT...LOC 2157Z 196DEG 18KT 3506 7851 3508 7861 3494 7870

26
Special weather statement, Jun 16, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT FRI JUN 16 2017

NCZ088-162315-
Cumberland NC-
621 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of central Cumberland
County Until 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fayetteville, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Fort Bragg, Hope Mills, Spring Lake, Eastover, Stedman,
Wade, Vander, Cedar Creek and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3492 7896 3518 7898 3523 7881
      3517 7864 3517 7863 3516 7863 3513 7864
      3512 7865 3510 7865 3509 7867 3507 7866
      3486 7873
TIME...MOT...LOC 2221Z 185DEG 15KT 3496 7884

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:53 AM EDTSpecial Weather StatementRAHChatham52 min
Jun 16, 8:50 AM EDTSpecial Weather StatementRAHDurham, Orange55 min
Jun 16, 9:48 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Person, Vance57 min
Jun 16, 4:29 PM EDTSpecial Weather StatementRAHAnson, Moore, Richmond61 min
Jun 16, 4:51 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore18 min
Jun 16, 5:59 PM EDTSpecial Weather StatementRAHSampson61 min
Jun 16, 6:51 PM EDTSpecial Weather StatementRAHDurham54 min
Jun 16, 6:52 PM EDTSpecial Weather StatementRAHAlamance53 min
Jun 16, 6:59 PM EDTSpecial Weather StatementRAHHarnett61 min
Jun 16, 7:04 PM EDTSpecial Weather StatementRAHSampson56 min
Jun 16, 7:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Wake50 min
Jun 16, 7:12 PM EDTSpecial Weather StatementRAHDurham, Orange63 min
Jun 16, 7:28 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash, Wilson62 min
Jun 16, 7:34 PM EDTSpecial Weather StatementRAHDurham56 min
Jun 16, 7:39 PM EDTSpecial Weather StatementRAHWake66 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.